Letters to the Editor

Case Report: Flavored Vaping–Associated Hypokalemia

 

Am Fam Physician. 2020 Jul 15;102(2):74-76.

To the Editor: Electronic cigarette (e-cigarette) or vaping product use–associated lung injury (EVALI) is an emerging public health epidemic.1 The pathogenesis and natural history are still unknown despite a series of cases that have been reported in the United States.2 Vitamin E acetate and tetrahydrocannabinol (THC) have been proposed as the cause of the lung injury.3 Deaths have been reported; however, extrapulmonary manifestations and the degree of residual lung damage in survivors is still unclear.

A 51-year-old woman who was vaping flavored nicotine e-cigarettes for 18 months for smoking cessation presented with acute breathlessness, bilateral diffuse alveolar opacities on chest radiography (Figure 1), and a partial pressure of arterial oxygen to fraction of inspired oxygen of 48. Her history of vaping, acute respiratory distress syndrome (ARDS), negative septic and autoimmune profiles, and normal cardiac and renal functions satisfied current diagnostic criteria for EVALI.2 Her serum potassium level was 2.2 mEq per L (2.2 mmol per L). Plasma renin and aldosterone levels were within normal limits. Hypokalemia was refractory for seven days despite potassium supplementation. After seven days of mechanical ventilation and empiric broad-spectrum antibiotic therapy, the patient was successfully weaned off ventilatory support. High-resolution computed tomography of the chest three weeks later showed interlobular and intralobular septal thickening with architectural distortion consistent with a late or fibrotic phase of ARDS (Figure 2), which subsequently normalized (Figure 3). Clinical normalization occurred at 12 weeks, and further progress was uneventful. The patient stopped vaping, and subsequent serum potassium levels remained normal for four years after her acute presentation of EVALI.

FIGURE 1.

Bilateral alveolar opacities on chest radiography at initial presentation.


FIGURE 1.

Bilateral alveolar opacities on chest radiography at initial presentation.

FIGURE 2.

Interlobular and intralobular septal thickening with architectural distortion on computed tomography three weeks after initial presentation.


FIGURE 2.

Interlobular and intralobular septal thickening with architectural distortion on computed tomography three weeks after initial presentation.

FIGURE 3.

Normal lung parenchyma on computed tomography four years after initial presentation.


FIGURE 3.

Normal lung parenchyma on computed tomography four years after initial presentation.

Persistent profound hypokalemia without any other distinct risk factors suggests a link to the licorice flavoring in vaping. Ingestion of glycyrrhizic acid, the active ingredient in licorice, is known to cause hypokalemia through a mineralocorticoid effect by inhibition of renal 11 beta-hydroxysteroid dehydrogenase.4 Hypokalemia caused by inhalation has been reported in a single study.5 Flavoring chemicals such as methyl and ethyl salicylates have been shown to cause hypokalemia when ingested. Hypokalemia caused by vaping has not been previously reported. More research on flavors in tobacco products and e-liquids is needed.

Author disclosure: No relevant financial affiliations.

References

show all references

1. Siegel DA, Jatlaoui TC, Koumans EH, et al.; Lung Injury Response Clinical Working Group; Lung Injury Response Epidemiology/Surveillance Group. Update: interim guidance for health care providers evaluating and caring for patients with suspected e-cigarette, or vaping, product use associated lung injury - United States, October 2019. MMWR Morb Mortal Wkly Rep. 2019;68(41):919–927....

2. Layden JE, Ghinai I, Pray I, et al. Pulmonary illness related to e-cigarette use in Illinois and Wisconsin - final report. N Engl J Med. 2020;382(10):903–916.

3. Blount BC, Karwowski MP, Morel-Espinosa M, et al. Evaluation of bronchoalveolar lavage fluid from patients in an outbreak of e-cigarette, or vaping, product use-associated lung injury - 10 states, August-October 2019. MMWR Morb Mortal Wkly Rep. 2019;68(45):1040–1041.

4. Stewart PM, Wallace AM, Valentino R, et al. Mineralocorticoid activity of liquorice: 11-beta-hydroxysteroid dehydrogenase deficiency comes of age. Lancet. 1987;2(8563):821–824.

5. Meltem AC, Figen C, Nalan MA, et al. A hypokalemic muscular weakness after licorice ingestion: a case report. Cases J. 2009;2:8053.

Send letters to afplet@aafp.org, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680. Include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.

Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the AAFP permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.

This series is coordinated by Kenny Lin, MD, MPH, Associate Deputy Editor for AFP Online.

 

 

Copyright © 2020 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions

MOST RECENT ISSUE


Sep 15, 2020

Access the latest issue of American Family Physician

Read the Issue


Email Alerts

Don't miss a single issue. Sign up for the free AFP email table of contents.

Sign Up Now

Navigate this Article